Objectives: To describe the patterns and correlates of discontinuation of the initial highly active antiretroviral therapy (HAART) regimen in an urban, outpatient cohort of antiretroviral-naive patients.
Design: Retrospective cohort of 345 randomly selected antiretroviral-naive patients who initiated HAART on 6 selected regimens between January 1997 and May 2001 in New Orleans, LA.
Methods: An investigator reviewed medical records to collect information on concurrent medications, symptoms/diagnoses, staging indicators, and reasons for HAART discontinuation. Proportional hazards regression methods were used to identify predictors of discontinuation.
Results: After a median follow-up of 8.1 months, 61% of patients changed or discontinued their initial HAART regimen; 24% did so because of an adverse event. The events most commonly cited as the cause for discontinuation were nausea, vomiting, and diarrhea. A detectable viral load was associated with discontinuation at any time, while reporting nausea/vomiting or dizziness at the previous visit were associated with discontinuation during the first 3 months on HAART. Nausea/vomiting and not having AIDS at the time of HAART initiation were associated with discontinuation due to an adverse event at any time, while a high viral load, and dizziness or anorexia/weight loss at the previous visit were associated with discontinuation due to an adverse event in the first 3 months on HAART.
Conclusions: Gastrointestinal adverse events of HAART are the most frequently cited reason for discontinuation of HAART. An effort should be made to educate patients about these events and to encourage continued adherence. Additionally, appropriate prophylaxes for these events are warranted.